Medical injections are mostly done through nursing procedures. If carried out poorly, the affected person may suffer short or long term complications. It has been suggested that most of the problems stemming from the procedure are related to local trauma of the injection itself or the irritating properties of the drug.
It can also be pointed out that inadequate training in the proper injection technique can be responsible for many of the complications. Therefore in certain circumstances, the true etiology of the problem is not immediately apparent.
First and foremost, problems linked to leakage of medicine may pass unnoticed. Leakage or seeping of the injected solution from the injection site after the needle is removed seems to be an insignificant problem but can result in erratic absorption of the medication and loss of its expected dose.
This usually occurs in patients who have significant scarring at the injection site, which makes the tissue hard and less receptive to the volume of fluid injected.
Large amounts of simple edema fluid or lymph edema fluid at the injection site can result in erratic absorption of the medication and in medication loss since the injection tract cannot easily seal.
Bleeding from the injection site is not uncommon. Significant bleeding and hematoma formation can occur if blood vessels are injured.
Hematoma refers to blood collection in a body part following injury or trauma. This can be a difficult problem in patients who have bleeding tendencies or are taking antiplatelet medications or anticoagulants.
The person administering the intra-muscular injection should be adequately familiar with the anatomy of the region into which the medication is being given to avoid damage to blood vessels and subsequent bleeding complications.
Intra-muscular injections should be avoided in anticoagulated patients. Patients on antiplatelet agents should be watched closely following an intra-muscular injection to identify any bleeding problem. None of the medications given by the intra-muscular routes are safe to be given intra-arterial or intra-venous.
The arteries most frequently involved are the inferior and superior gluteal arteries that are localized at the buttock area, a body part where injections are mostly done.
The pressure exerted during the injection process can result in the medication being forced as far as the internal iliac artery to be redistributed throughout the leg.
This results in a severe chemical injury to the vessels with vasospasm and thrombosis. Skin necrosis, neurological damage, and loss of limb can follow. Prompt recognition and vascular surgical consultation is imperative.
Unfortunately, aspirating the syringe prior to injection of the medication to see if there is blood return does not assure that this problem will not occur.
Pain during an intra-muscular muscular injection generally is to be expected. Persistent pain, however, at the injection site is not an expected occurrence.
The prolonged pain is usually due to irritation or chemical inflammation of a nerve. However, local muscle spasm due to the presence of the irritating medication has been faulted.
Continued pain at an intra-muscular injection site must be investigated to ensure it is not a symptom of an underlying abscess or other local problem.
Infectious abscesses following injections are caused by the inoculation of the site with bacteria from the needle, syringe, or the medication.
The bacteria can be carried to the tissues because of poor site preparation. Inadequately sterilized equipment and medications also can be responsible for inoculation of the area. The majority of these complications present with red, hot masses surrounding the previous injection sites.
Occasionally, an abscess will rupture, and the site will be draining pus and liquid fat. Incision and drainage of the area will result in marked improvement in the discomfort and will allow for cultures to be obtained to direct antibiotic therapy.
The majority of these cases are seen within a few days to a few weeks following the injection. However, in some cases an abscess clinically may not be apparent for years after the injection.
Another problem that can occur following an injection is the necrosis of the surrounding tissue following an injection especially if the patient is allergic to the medication.
Necrosis refers to the death of a tissue following an injury or lack of blood supply. In most cases, forceful placement of a volume of fluid into a closed space will cause damage.
In other words, the surrounding muscle and tissues in the immediate area of the needle tip are subjected to the pressure of the mass of fluid that has been instilled into the area, which causes pressure necrosis.
The toxicity of the medication, the volume injected, and even the speed at which the injection is given also will influence the size of the necrotic lesion.
The significance of the necrosis may be negligible when few injections are given, but if multiple injections are given especially in the same area over a protracted period of time, the areas of necrosis may become quite large and result in large areas of fibrosis of the tissues.
This may be manifested by hard nodules felt deep in the tissues and even sunken areas of scar tissue seen on the surface of the skin. Scar formation is commonly seen in many people or patients who have had many injections. It is therefore paramount that extreme care be administered when carrying out a medical injection.